Kansas, 2024

Hail and Damaging Wind in Kansas, April 27, 2024

April 27, 2024 · NWS GLD · 13 events in 7 counties and zones

During the afternoon hours, scattered storms developed over Northwest Kansas and moved north-northeast. These storms produced mainly hail that ranged in size from pea to hen egg sized, with the largest occurring near Grinnell in northern Gove County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, scattered storms developed over Northwest Kansas and moved north-northeast. These storms produced mainly hail that ranged in size from pea to hen egg sized, with the largest occurring near Grinnell in northern Gove County. Most gusts associated with these storms were sub-severe; however, there was an isolated 61 mph gust near Norton, Kansas. A lightning strike started an oil tank battery on fire in southern Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 1:05 PM MST, 1 hour 35 minutes earlier. Its key messages:

  • There is a potential for a few strong to severe thunderstorms developing across the region this afternoon and evening. All hazards may be possible.
  • Localized flooding may be possible for locations that received decent rainfall Thursday.
  • Shower and thunderstorm chances continue through the afternoon on Sunday.
Area forecast discussion, Apr 27, 1:05 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
205 PM MDT Sat Apr 27 2024

.KEY MESSAGES...

- There is a potential for a few strong to severe thunderstorms
  developing across the region this afternoon and evening. All
  hazards may be possible.

- Localized flooding may be possible for locations that received
  decent rainfall Thursday.

- Shower and thunderstorm chances continue through the afternoon
  on Sunday.

&&

.UPDATE...
Issued at 202 PM MDT Sat Apr 27 2024

Storms have started developing across portions of eastern
Colorado this afternoon, moving mainly to the north/northeast.
These storms will have the potential to become strong to severe
as they continue to move toward the Goodland CWA. The main
hazards with any storms that develop will be hail up to two
inches in diameter and winds gusting as high as 70 MPH. An
isolated tornado cannot be entirely ruled out. A Severe
Thunderstorm Watch has been issued for several counties across
northwestern Kansas through 8PM MDT. Please see the latest
watch product for additional details.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 110 PM MDT Sat Apr 27 2024

Hand analysis shows a surface low over southwestern Kansas,
southeastern Colorado, and the Oklahoma panhandle this afternoon.
The dryline appears to be situated to the west of Dodge City, with a
boundary located south of a line from Goodland to Norton to Smith
Center, Kansas.  This afternoon, the low is expected to lift further
to the northeast, bringing some chances for shower and thunderstorm
activity to the region.  Already, showers have developed across
portions of eastern Colorado, and they are expected to move in over
the next couple of hours.

As far as the severe weather threat today, there is some concern
that cloud cover and a fairly stable environment may inhibit daytime
heating across areas along and north of Interstate 70.  This lack of
heating could spare these areas from some of the risk of severe
weather. SBCAPE values may reach 500-1000 J/kg with MLCAPE values
around 500 J/kg. Lapse rates are decent for some hail if we can get
storms to initiate. For areas further south, near a boundary, a few
strong to severe thunderstorms may develop.  The main concern would
be hail, although wind and a few isolated tornadoes may also be a
concern.  Right now, the best chance for severe weather in the CWA
would be between about 4 and 9PM MDT.

The other interesting thing to note is that CAMs, the HRRR, and the
NAM Nest have been consistent over the past 24 hours in showing a
lone thunderstorm developing in southeastern Colorado and following
the boundary northeast, into the Goodland area.  This will be
something to keep an eye out for as we start getting into the mid-
afternoon hours.

Overnight, there remains a chance for a few showers and
thunderstorms across the region.  Through the course of this event,
there is the potential for some areas to see around a half inch or
more of liquid (thunderstorm dependent).  Some of these areas have
already received decent moisture from Thursday's storms.  With the
additional potential for some rainfall, there is the chance that
some localized flooding may occur.

Sunday, the closed low will lift to the northeast, further over
northwestern Kansas and the Nebraska Panhandle.  Additional chances
for showers and thunderstorms will be possible through the afternoon
as the system lifts out of the region.  Precipitation is expected to
end from south to north during the afternoon.  High temperatures
will range from the mid to upper 50s for areas along and north of
Interstate 70, and the upper 50s to low 60s for areas south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1223 PM MDT Sat Apr 27 2024

A relatively calm pattern is expected in the long-term.
Northwesterly flow Monday will become zonal and eventually
southwesterly into Wednesday morning. We could see a weak shortwave
move through the area Tuesday night, increasing PoPs into the teens
across the northern CWA.

Tuesday afternoon is looking dry, with minimum RH values near
20% in Greeley county. Winds will be gusting around 15-20 kts,
leading to elevated to near critical fire weather conditions.
Prolonged fire weather conditions currently look unlikely
(~10%), but cannot be ruled out.

Wednesday or Thursday looks like it will be the next chance at an
impactful event. A positively tilted upper-level trough will impact
the region in this timeframe. Details are very murky for this run of
model guidance, but PoPs are in the teens to 30s for Wednesday night
through Thursday. Storms are possible during this time, confidence
that severe weather will occur is less than 15%.

Lingering showers and low end storms will continue for the remainder
of the period, but may clear out sooner if the trough moves to the
east quicker.

Temperatures are forecast to warm up through Wednesday, mid 70s to
low 80s are expected. The current forecast has the cold front
coming through Thursday morning, so cooler temperatures will
result. Highs in the upper 60s for Thursday will result with
temperatures increasing about 5 degrees Friday. Overnight
temperatures will be fairly stable in the 40s, maybe upper 30s,
for the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1142 AM MDT Sat Apr 27 2024

MVFR conditions continue over both terminals late this
morning/early this afternoon. Shower and thunderstorm activity
is expected to increase this afternoon, with the possibility of
a few strong to severe storms possible. Expect reductions to
visibility and shifting winds due to outflow with any storms
that move through the area. Ceilings are expected to continue to
lower to IFR levels heading into the overnight hours.

&&

.HYDROLOGY...
Issued at 450 AM MDT Sat Apr 27 2024

There is currently a Marginal Risk for excessive rainfall for areas
north of a line from Lenora, Kansas southwest towards Wild Horse,
Colorado. This will be associated with strong to severe
thunderstorms that occur this afternoon/evening. PW(precipitable
water) values of 0.80-1.00" will provide ample moisture for storms
over the next 24 hours.

Currently rainfall amounts expected today through Sunday in the risk
area will range from about 0.30-0.80". This does not take into
account any storms that may train over a particular location.

Any rainfall in the next 24 hours will be in addition to already
prone locales that have received at least 1-2 inches from the round
of storms Thursday. Soils in these areas may be close to saturation
in spots and could become problematic should storms/training storms
occur.

The latest 1hr and 3hr flash flood guidance(FFG) shows another round
of 1-2 inch rainfall could send areas into flood status. And 6hr
flash flood guidance(FFG) shows about 2-3 inches will be needed.

Currently there are no flood products in effect/issued. Please
monitor for further updates later today.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Wekesser
SHORT TERM...Wekesser
LONG TERM...CA
AVIATION...Wekesser
HYDROLOGY...
Hazardous weather outlook, Apr 27, 1:09 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
209 PM MDT Sat Apr 27 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
209 PM MDT Sat Apr 27 2024 /309 PM CDT Sat Apr 27 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The Tri State region will be under a risk for severe thunderstorms
this afternoon and evening. Threats will include large hail,
damaging winds and possibly a few tornadoes. Locally heavy rainfall
is also possible, creating a potential flooding threat in some
areas. A Severe Thunderstorm Watch has been issued for a portion of
the outlook area. Please refer to the latest watch product for
additional details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few thunderstorms will be possible through Sunday afternoon across
portions of the Tri State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Please
send any severe weather reports to the National Weather Service via
phone, email, or social media.

In the hours before

Local storm report, Apr 27, 2:31 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
331 PM MDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             6 NNE Tribune           38.55N 101.71W
04/27/2024  E0.25 Inch       Greeley            KS   Emergency Mngr

            EM sent in a video of pea sized hail 5 north
            and 2 east of Tribune.

&&

CA
Special weather statement, Apr 27, 2:39 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
439 PM CDT Sat Apr 27 2024

KSZ016-272215-
Graham KS-
439 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN GRAHAM COUNTY THROUGH
515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wakeeney, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bogue around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas.

&&

LAT...LON 3913 9982 3913 9997 3957 9978 3957 9960
      3945 9960
TIME...MOT...LOC 2139Z 205DEG 48KT 3918 9987

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DDT

The radar

The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greeley

When
April 27, 2:40 PM MST
Where
Greeley County, 5.12 mi NNE of Tribune
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.539, -101.715

Multiple reports at the location of dime to penny sized hail.

Lightning, Logan

When
April 27, 4:28 PM CST to 5:28 PM CST
Where
Logan County, 0.57 mi NW of Elkader
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.787, -100.876

A lightning strike started an oil tank battery on fire in southern Logan County. The fire burned for about an hour before being extinguished.

Hail, Gove

When
April 27, 6:21 PM CST to 6:23 PM CST
Where
Gove County, 4.23 mi S of Grinnell
Measured
0.88 in hail
Reported by
Public
Coordinates
39.069, -100.628

Nickel sized hail that lasted about two minutes and nearly covered the ground.

Hail, Gove

When
April 27, 6:25 PM CST to 6:28 PM CST
Where
Gove County, 2.76 mi ESE of Grinnell
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.119, -100.580

Hail ranged in size from one to two inches in diameter and fell for a duration of two to three minutes.

Hail, Gove

When
April 27, 6:25 PM CST
Where
Gove County, 2.28 mi ESE of Grinnell
Measured
2 in hail
Reported by
Public
Coordinates
39.119, -100.590

Golf ball to egg sized hail reported at the intersection of Old Highway 40 and County Road 34.

Hail, Decatur

When
April 27, 6:33 PM CST
Where
Decatur County, 2.13 mi SSW of Oberlin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.791, -100.532

Quarter sized hail fell over the location.

Hail, Gove

When
April 27, 6:35 PM CST
Where
Gove County, 0.77 mi SW of Grainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.111, -100.478

Quarter sized accumulated on the ground near Grainfield.

Hail, Decatur

When
April 27, 6:45 PM CST
Where
Decatur County, 0.73 mi SSW of Kanona
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.790, -100.383

Pea to nickel sized hail was observed at the location.

Hail, Sheridan

When
April 27, 7:00 PM CST
Where
Sheridan County, 2.07 mi E of Tasco
Measured
1.75 in hail
Reported by
Public
Coordinates
39.351, -100.261

Hail, Sheridan

When
April 27, 7:03 PM CST to 7:10 PM CST
Where
Sheridan County, 2.72 mi E of Tasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.357, -100.250

Pea to around quarter sized hail fell over a duration of seven minutes.

Hail, Graham

When
April 27, 7:08 PM CST
Where
Graham County, 0.42 mi E of Studley
Measured
1.25 in hail
Reported by
Public
Coordinates
39.351, -100.162

Silver dollar coin sized hail fell in the town of Studley.

Thunderstorm Wind, Norton

When
April 27, 7:24 PM CST
Where
Norton County, 4.24 mi E of Oronoque
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.787, -99.951

Kansas State Mesonet site near Norton recorded a 61 MPH gust.

Hail, Norton

When
April 27, 7:30 PM CST
Where
Norton County, 8.74 mi NNW of Norton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.969, -99.956

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1174838, 1165084, 1174813, 1174814, 1174821, 1174809, 1174823, 1174808, 1174832, 1174833, 1174829, 1174830, 1174831.